Pharmacy Times

Putting Acetaminophen Poisoning into Perspective

Author: Gretchen Imel, PharmD, and Robert Lee Page II, PharmD, FASCP, BCPS, CGP

As pharmacists, we are not only "keepers" of drugs, but also "keepers" of an enormous wealth of therapeutic knowledge, which we use on a continual basis to protect our patients from harm. With the advent of the World Wide Web and multimedia, our patients are exposed daily to volumes of information from a vast number of sources, some with questionable reliability. As pharmacists, we have the responsibility to act as an "information" filter, bringing clarity to a possibly overdramatized situation as portrayed in the lay press.

A case in point is an article that appeared in the November 29, 2005, issue of the New York Times. The article, entitled "Poisonings from a Popular Pain Reliever Are Rising," highlights data published in the December issue of Hepatology. In this newspaper article, the mass media used typical scare tactics to overdramatize acetaminophen toxicity. The authors included sensationalized phrases, such as acetaminophen is a "grisly way to die" and that it is "acetaminophen that kills the liver," in an effort to gain the attention of the lay population.

Put into perspective, acetaminophen is a very safe and effective analgesic and antipyretic, when used in the appropriate doses and in the right patients. If patients follow the spirit of that article and avoid acetaminophen use, they will be left with very few alternatives for pain relief and fever control. Of course, the New York Times will not be paying for patients' emergency room or provider visits.

The study published by Larson and colleagues in the December issue of Hepatology suggested that 48% of cases of acetaminophen-induced acute liver failure were the result of an unintentional ingestion. OTC acetaminophen products were the sole source in 53% of all acetaminophen-induced acute liver failure cases, and, of this group of patients, 96% had consumed only a single OTC product.

This study's patient population, however, was taken specifically from transplant centers across the United States. Using this population introduces some bias into the study, because these patients most likely already had elevated baseline liver dysfunction or poor mental status. Both of these characteristics put this population at a higher risk for potential acetaminophen toxicity.

Furthermore, the design of this study did not restrict the diagnosis of acetaminophen- induced liver failure to the classical models. Rather, it sought to define the role of acetaminophen by adopting a broader set of diagnostic criteria that included a history of potentially toxic acetaminophen ingestion of >4 g per day, the detection of any level of acetaminophen in the serum, or a serum alanine aminotransferase of >1000 IU/L irrespective of the acetaminophen level. The use of these broader criteria most likely resulted in the inclusion of some cases that were not truly acute liver failure related to acetaminophen.

Therefore, can we extrapolate these data to the entirety of patients we see within our pharmacies or health systems? The answer is most likely no. This study has both internal and external validity issues.

Whereas the intent of the present article is not so much to belittle the problem of acetaminophen overdose, its purpose is to bring the problem into the proper perspective. One step in avoiding unnecessary acetaminophen toxicity is adequate screening and patient education. Rather than scaring the population at large, the New York Times should have focused on the solution instead of dramatizing the problem.

There are >200 products that contain acetaminophen sold over the counter in the United States, and the number of products grows even larger when all the prescription products that contain acetaminophen are included. The pharmacist is the only health care professional who is properly positioned to provide appropriate patient education about this agent.

So, as pharmacists, what should we be doing? We should be paying close attention to potential interactions with drugs that induce the cytochrome P-450 enzyme system, such as certain antibiotics, antiseizure medications, and cardiac medications. Furthermore, not all patients are candidates for acetaminophen. Patients who consume >3 alcoholic drinks daily have conditions that may alter their ability to make informed decisions, or have any liver dysfunction such as cirrhosis should not be taking acetaminophen preparations. Finally, we need to be detectives and investigate our patients' medication profiles for any additional sources of acetaminophen.

Dr. Imel is a pharmacy practice resident at University of Colorado (UC) Hospital. Dr. Page is an associate professor in the Departments of Clinical Pharmacy and Physical Medicine at UC Health Sciences Center, Schools of Pharmacy and Medicine.